Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Paducah, KY

January 23, 2002Daviess County, Henderson County, McLean County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jan 23, 2002, 10:08 PM CST for Daviess County, Henderson County, McLean County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2002, 10:08 PM CST (04:08 UTC)
Expired
Jan 23, 2002, 10:45 PM CST
In force
37 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Daviess County, KY, Henderson County, KY, McLean County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 240408
SVRPAH
KYC059-101-149-240445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1008 PM CST WED JAN 23 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIESS COUNTY IN NORTHWEST KENTUCKY
  EASTERN HENDERSON COUNTY IN NORTHWEST KENTUCKY
  NORTHERN MCLEAN COUNTY IN NORTHWEST KENTUCKY

* UNTIL 1045 PM CST

* AT 1007 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF OWENSBORO...MOVING EAST
  AT 50 MPH.

DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3785 8749 3759 8740 3760 8705 3778 8709
          3786 8729

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:30 PM CST, 8 hours 38 minutes earlier.

Area forecast discussion, Jan 23, 1:30 PM CST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CST WED JAN 23 2002

MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT.

AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION
THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC.  LATEST VIS
AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO
NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW
CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING
NORTHEAST ALONG THE FRONT.

AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT
AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER.
EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST
RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT.
SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST
AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH
IS BASICALLY ALONG THE OHIO RIVER.  LOOKING AT FLASH FLOOD
GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL
COVER THE EVENT.  WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT
WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE
NIGHT.

AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST
THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS
BY EVENING.  WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE
TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR
NORTHWEST AND WEST PORTIONS OF THE FA.

TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR
STEADY OR SLOWLY FALLING ON THURSDAY.  MAY TWEAK BACK TEMPS A LITTLE
FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON
MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN
THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR
SATURDAY AND SUNDAY.

STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF
SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY.

.PAH...NONE.

RSU

In the hours before

Special weather statement, Jan 23, 4:43 PM CST, 5 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-240600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CST WED JAN 23 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA...

THREATS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION BY EARLY TO
MID EVENING...AND CONTINUE THROUGH THE EARLY MORNING HOURS THURSDAY.
LATE THIS AFTERNOON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
HAD AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS...AS FAR
NORTH AS THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS AND WEST
TENNESSEE.

DISCUSSION...
LATE THIS AFTERNOON...A FRONTAL BOUNDARY STRETCHED FROM THE GREAT
LAKES REGION...SOUTH ACROSS CENTRAL PORTIONS OF ILLINOIS AND
MISSOURI INTO EASTERN OKLAHOMA. THUNDERSTORMS WERE QUITE NUMEROUS
OVER EASTERN OKLAHOMA...NORTHERN ARKANSAS AND INTO SOUTHWEST
MISSOURI THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO MOVE
NORTHEAST...AND SPREAD ACROSS THE FOUR STATE REGION THROUGH THE
EVENING HOURS. THE ATMOSPHERE WAS SLIGHTLY UNSTABLE ACROSS THE
REGION LATE TODAY...AND WILL REMAIN SO THROUGH THE EARLY PART OF
TONIGHT. IN ADDITION...WIND SHEAR WILL INCREASE SLIGHTLY. ALL OF
THIS WILL BE THE CASE...AS THE FRONTAL BOUNDARY IS EXPECTED TO
BISECT THE REGION AROUND MIDNIGHT...AND THEN EXIT SOUTHWEST INDIANA
AND WESTERN KENTUCKY BEFORE DAYBREAK THURSDAY. SO STRONG
THUNDERSTORMS ARE A POSSIBILITY. THE MAIN THREATS SHOULD BE GUSTY
WINDS 35 TO 45 MPH...AND SMALL HAIL LESS THAN 3/4 INCH IN DIAMETER.
AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...ESPECIALLY
ACROSS FAR SOUTHEAST MISSOURI INTO WESTERN KENTUCKY AND THE SOUTHERN
TIP OF ILLINOIS...WHERE THE AIRMASS IS FORECAST TO BE MOST UNSTABLE.
ANOTHER THREAT WITH THE THUNDERSTORM ACTIVITY WILL BE LOCALLY HEAVY
RAIN ON SATURATED GROUNDS.

SPOTTER ACTIVATION...
SPOTTERS SHOULD REMAIN INFORMED...BY STAYING UP TO DATE WITH THE
LATEST FORECASTS AND STATEMENTS. ACTIVATION COULD BE REQUESTED.

NOLES
Local storm report, Jan 23, 8:35 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    POPLAR BLUFF              MO   1.75 INCH HAIL
01/23/02   BUTLER                         REPORTED BY RIPLEY COUNTY
                                          EMA
Local storm report, Jan 23, 10:02 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM                              KY   WIND DAMAGE
01/23/02   LIVINGSTON                     TREES DOWN ACROSS ROADS
                                          BETWEEN BIRDSVILLE AND
                                          BURNA...JUST SOUTH OF
                                          HIGHWAY 60.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 9:05 PM CSTSevere Thunderstorm WarningPAHLivingston35 min
Jan 23, 11:59 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon46 min
Jan 24, 12:10 AM CSTSevere Thunderstorm WarningPAHGraves35 min
Jan 24, 12:26 AM CSTSevere Thunderstorm WarningPAHCalloway, Marshall49 min
Jan 24, 12:37 AM CSTSevere Thunderstorm WarningPAHHopkins38 min
Jan 24, 12:58 AM CSTSevere Thunderstorm WarningPAHMuhlenberg47 min
Jan 24, 1:28 AM CSTSevere Thunderstorm WarningPAHChristian, Todd47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.